Alert archive / Virginia / Severe Thunderstorm Warnings in 2018

Severe Thunderstorm Warning 137, NWS Morristown, TN

July 20, 2018Lee County, Virginia

NWS Morristown, TN issued this severe thunderstorm warning at Jul 20, 2018, 9:23 PM EDT for Lee County, Virginia. It was in force for 37 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jul 20, 2018, 9:23 PM EDT (01:23 UTC)
Expired
Jul 20, 2018, 10:00 PM EDT
In force
37 min
Issued by
NWS Morristown, TN
Area
Storm-based polygon
Hail
0.75 in
Wind
60.0 mph

County Lee County, VA

The radar

The Knoxville radar (KMRX), 65 km from the middle of the area, began a volume at 01:25 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jul 20, 8:02 PM EDTTornado WatchSPC7 hr

The nearest sounding before it

Cncnati-Daytn, OH (KILN), launched 00:00Z, 1.4 hours before the alert went out and 309 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Cncnati-Daytn, OH at 00:00Z on 2018-07-21Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Cncnati-Daytn, OH at 00:00Z on 2018-07-21The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 181 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1684 m above ground
0-6 km bulk shear
31 kt
0-1 km storm-relative helicity
181 m²/s²
0-3 km storm-relative helicity
235 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Morristown, TN wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 20, 8:38 PM EDT, 45 minutes earlier.

Area forecast discussion, Jul 20, 8:38 PM EDT, 45 minutes before
Area Forecast Discussion
National Weather Service Morristown TN
838 PM EDT Fri Jul 20 2018

.DISCUSSION...Showers and storms currently across southeastern KY
and the northern Cumberland Plateau will continue to drift east
southeast into the TN Valley this evening. The highest
instability values remain across the central TN Valley and
westward back toward the Cumberland Plateau. This area of moderate
instability combined with 40 to 50 Knots of effective bulk shear
will allow storms to maintain their strength as they drop down
into our area. Low level shear is lacking right now so expect any
rotation to remain confined to the mid levels unless a storm can
latch onto a good boundary. Models do show low level shear
increasing here in a few hours though, thus allowing for the
current tornado watch. Wind damage and large hail will be the
main threats with these storms but there is also the possibility
of an isolated tornado due to the shear in place. Models still
uncertain what happens later tonight after this first wave of
storms rolls. However, thinking as of now is this line that is
currently moving in will be the main show. New zones issued for
tornado watch wording.

&&

.PRELIMINARY POINT TEMPS/POPS...
Chattanooga Airport, TN             72  89  70  85 /  60  60  60  50
Knoxville McGhee Tyson Airport, TN  70  85  68  82 /  60  60  60  70
Oak Ridge, TN                       70  85  68  82 /  70  60  60  70
Tri Cities Airport, TN              66  82  65  79 /  60  70  70  70

&&

.MRX WATCHES/WARNINGS/ADVISORIES...
NC...None.
TN...None.
VA...None.
&&

SR
Hazardous weather outlook, Jul 20, 3:21 PM EDT, 6 hours 2 minutes before
Hazardous Weather Outlook
National Weather Service Morristown TN
321 PM EDT Fri Jul 20 2018

NCZ060-061-TNZ012>018-035>047-067>074-081>087-098>102-VAZ001-002-
005-006-008-211930-
Cherokee-Clay-Scott TN-Campbell-Claiborne-Hancock-Hawkins-
Sullivan-Johnson-Morgan-Anderson-Union-Grainger-Hamblen-
Northwest Cocke-Cocke Smoky Mountains-Northwest Greene-
Southeast Greene-Washington TN-Unicoi-Northwest Carter-
Southeast Carter-Roane-Loudon-Knox-Jefferson-NW Blount-
Blount Smoky Mountains-North Sevier-Sevier Smoky Mountains-
Sequatchie-Bledsoe-Rhea-Meigs-McMinn-Northwest Monroe-
Southeast Monroe-Marion-Hamilton-Bradley-West Polk-East Polk-Lee-
Wise-Scott-Russell-Washington-
321 PM EDT Fri Jul 20 2018 /221 PM CDT Fri Jul 20 2018/

This Hazardous Weather Outlook is for portions of Southwest North
Carolina...East Tennessee and Southwest Virginia.

.DAY ONE...This Afternoon and Tonight

Showers and thunderstorms are likely tonight across much of the
area, some of which may reach severe levels. The strongest storms
are expected to move out of Kentucky into middle and east
Tennessee late tonight, moving quickly into southeast Tennessee
and southwest North Carolina into early morning Saturday. Some of
these thunderstorms will be capable of producing damaging winds,
large hail, and brief heavy rainfall. An isolated tornado cannot
be ruled out, particularly across southern portions of the
Tennessee Valley.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

The atmosphere will remain unstable into Saturday and strong to
severe thunderstorms will again be possible Saturday afternoon
into the evening. The main threats with any stronger storms will
be damaging winds, large hail and brief heavy rainfall.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will likely be needed tonight.

In the hours before

Special weather statement, Jul 20, 7:28 PM EDT, 1 hour 55 minutes before
Special Weather Statement
National Weather Service Morristown TN
728 PM EDT FRI JUL 20 2018

VAZ002-210015-
Wise VA-
728 PM EDT FRI JUL 20 2018

...SIGNIFICANT WEATHER ADVISORY FOR WISE COUNTY AND THE CITY OF
NORTON UNTIL 815 PM EDT...

At 727 PM EDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Rockhouse to near Jenkins to Dongola.
Movement was southeast at 40 mph.

Winds in excess of 40 mph will be possible with these storms.

Locations impacted include...
Norton, Wise, Coeburn, Pound, St. Paul and Pardee.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3713 8255 3703 8248 3698 8237 3696 8236
      3697 8233 3691 8230 3691 8232 3689 8232
      3689 8237 3688 8240 3689 8242 3688 8263
      3685 8266 3699 8284 3701 8283 3701 8278
      3705 8272 3712 8272 3720 8255
TIME...MOT...LOC 2327Z 306DEG 34KT 3731 8241 3714 8261 3709 8285

05/MA
Special weather statement, Jul 20, 8:14 PM EDT, 1 hour 9 minutes before
Special Weather Statement
National Weather Service Morristown TN
814 PM EDT FRI JUL 20 2018

VAZ001-002-005-006-210100-
Scott VA-Wise VA-Russell VA-Lee VA-
814 PM EDT FRI JUL 20 2018

...SIGNIFICANT WEATHER ADVISORY FOR WEST CENTRAL RUSSELL...EASTERN
LEE...SCOTT AND WISE COUNTIES AND THE CITY OF NORTON UNTIL 900 PM
EDT...

At 814 PM EDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Haysi to near Wise to Rock House. Movement
was south at 20 mph.

Dime size hail and winds in excess of 40 mph will be possible with
these storms.

Locations impacted include...
Norton, Wise, Big Stone Gap, Pennington Gap, Coeburn, Appalachia, St.
Paul, Nickelsville, Dungannon, Duffield, Clinchport, Dryden, Pardee,
Jasper, Castlewood, Fort Blackmore and Pattonsville.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

A Tornado Watch remains in effect until 400 AM EDT for east
Tennessee...and southwestern Virginia.

LAT...LON 3703 8248 3698 8237 3696 8236 3700 8229
      3699 8226 3700 8223 3688 8222 3665 8259
      3659 8276 3660 8309 3686 8303 3685 8301
      3689 8288 3693 8286 3697 8287 3700 8283
      3711 8253
TIME...MOT...LOC 0014Z 003DEG 19KT 3717 8234 3703 8257 3690 8293

05/MA

The office that day

Everything else NWS Morristown, TN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 20, 9:02 PM EDTSevere Thunderstorm WarningMRXClaiborne, Hancock58 min
Jul 20, 9:12 PM EDTSevere Thunderstorm WarningMRXCampbell, Claiborne, Scott48 min
Jul 20, 9:42 PM EDTSevere Thunderstorm WarningMRXGrainger, Hamblen, Hawkins63 min
Jul 20, 9:56 PM EDTSevere Thunderstorm WarningMRXAnderson, Campbell, Claiborne, Union49 min
Jul 20, 10:10 PM EDTSevere Thunderstorm WarningMRXCocke, Greene, Jefferson, Sullivan, Unicoi, Washington65 min
Jul 20, 10:17 PM EDTSevere Thunderstorm WarningMRXAnderson, Blount, Knox, Sevier58 min
Jul 20, 10:31 PM EDTTornado WarningMRXBledsoe, Rhea44 min
Jul 20, 10:44 PM EDTSevere Thunderstorm WarningMRXHamblen16 min
Jul 20, 10:48 PM EDTSevere Thunderstorm WarningMRXCarter, Johnson, Unicoi57 min
Jul 20, 11:10 PM EDTTornado WarningMRXBledsoe, Meigs, Rhea50 min
Jul 20, 11:13 PM EDTSevere Thunderstorm WarningMRXCocke, Sevier32 min
Jul 20, 11:18 PM EDTSevere Thunderstorm WarningMRXBledsoe, Rhea42 min
Jul 20, 11:42 PM EDTSevere Thunderstorm WarningMRXBradley, McMinn, Meigs, Rhea48 min
Jul 20, 11:47 PM EDTAreal Flood AdvisoryMRXBledsoe, Meigs, Rhea, Roane3 hr
Jul 21, 12:02 AM EDTSpecial Weather StatementMRXBledsoe43 min
Jul 21, 12:11 AM EDTSevere Thunderstorm WarningMRXBledsoe, Hamilton, Rhea, Sequatchie49 min
Jul 21, 12:14 AM EDTSpecial Weather StatementMRXScott46 min
Jul 21, 12:24 AM EDTSevere Thunderstorm WarningMRXBradley, McMinn, Meigs, Polk51 min
Jul 21, 12:55 AM EDTSevere Thunderstorm WarningMRXBledsoe, Hamilton, Meigs, Rhea50 min
Jul 21, 12:58 AM EDTAreal Flood AdvisoryMRXMcMinn, Meigs, Rhea3 hr
Jul 21, 12:58 AM EDTSevere Thunderstorm WarningMRXPolk62 min
Jul 21, 1:16 AM EDTAreal Flood AdvisoryMRXBledsoe, Rhea3 hr
Jul 21, 1:21 AM EDTSevere Thunderstorm WarningMRXBledsoe, Rhea39 min
Jul 21, 1:27 AM EDTSevere Thunderstorm WarningMRXAnderson, Campbell, Claiborne, Scott48 min
Jul 21, 1:28 AM EDTSevere Thunderstorm WarningMRXBradley, McMinn47 min
Jul 21, 2:02 AM EDTSevere Thunderstorm WarningMRXBradley, Polk28 min
Jul 21, 2:11 AM EDTSevere Thunderstorm WarningMRXAnderson, Campbell, Morgan, Roane, Scott52 min
Jul 21, 2:16 AM EDTSevere Thunderstorm WarningMRXAnderson, Campbell, Claiborne, Grainger, Knox, Union59 min
Jul 21, 2:39 AM EDTAreal Flood AdvisoryMRXBradley, McMinn, Polk3 hr
Jul 21, 2:54 AM EDTSpecial Weather StatementMRXBlount, Loudon, Roane66 min
Jul 21, 3:06 AM EDTSevere Thunderstorm WarningMRXBledsoe, Rhea39 min
Jul 21, 3:10 AM EDTSpecial Weather StatementMRXCocke, Grainger, Hamblen, Jefferson50 min
Jul 21, 3:30 AM EDTSevere Thunderstorm WarningMRXBledsoe, Hamilton, Meigs, Rhea45 min
Jul 21, 3:36 AM EDTAreal Flood WarningMRXBledsoe, Bradley, Hamilton, McMinn, Meigs, Rhea3 hr
Jul 21, 3:41 AM EDTSevere Thunderstorm WarningMRXHamilton, Marion, Sequatchie48 min
Jul 21, 3:53 AM EDTSevere Thunderstorm WarningMRXMcMinn, Monroe41 min
Jul 21, 4:05 AM EDTSevere Thunderstorm WarningMRXBradley, Hamilton, McMinn, Polk40 min
Jul 21, 4:33 AM EDTAreal Flood AdvisoryMRXBradley, Hamilton, Marion, Polk117 min
Jul 21, 6:39 AM EDTSevere Thunderstorm WarningMRXBledsoe36 min
Jul 21, 7:05 AM EDTSevere Thunderstorm WarningMRXBledsoe, Hamilton, Meigs, Rhea25 min
Jul 21, 7:24 AM EDTSpecial Weather StatementMRXBradley, Polk36 min
Jul 21, 4:06 PM EDTSpecial Weather StatementMRXKnox39 min
Jul 21, 4:17 PM EDTSpecial Weather StatementMRXMonroe43 min
Jul 21, 4:45 PM EDTSpecial Weather StatementMRXHancock, Hawkins60 min
Jul 21, 4:47 PM EDTSpecial Weather StatementMRXSevier58 min
Jul 21, 5:12 PM EDTSpecial Weather StatementMRXBradley63 min
Jul 21, 5:19 PM EDTSevere Thunderstorm WarningMRXBradley, Hamilton, McMinn, Meigs56 min
Jul 21, 5:33 PM EDTSpecial Weather StatementMRXMonroe42 min
Jul 21, 5:44 PM EDTSpecial Weather StatementMRXGrainger46 min
Jul 21, 5:49 PM EDTSpecial Weather StatementMRXBradley26 min
Jul 21, 5:53 PM EDTSevere Thunderstorm WarningMRXBradley, Hamilton37 min
Jul 21, 6:07 PM EDTSpecial Weather StatementMRXPolk53 min
Jul 21, 6:24 PM EDTSpecial Weather StatementMRXMonroe51 min
Jul 21, 6:26 PM EDTSevere Thunderstorm WarningMRXPolk49 min
Jul 21, 7:00 PM EDTSpecial Weather StatementMRXBlount30 min
Jul 21, 7:15 PM EDTSevere Thunderstorm WarningMRXBlount, Sevier34 min
Jul 20, 8:14 PM EDTSpecial Weather StatementMRXScott, Wise, City of Norton46 min
Jul 20, 11:50 PM EDTAreal Flood AdvisoryMRXWise, City of Norton3 hr
Jul 21, 4:15 PM EDTSpecial Weather StatementMRXRussell45 min
Jul 21, 4:59 PM EDTSpecial Weather StatementMRXScott61 min
Jul 21, 5:43 PM EDTSpecial Weather StatementMRXRussell47 min
Jul 21, 6:34 PM EDTSpecial Weather StatementMRXSmyth41 min
Jul 21, 6:10 PM EDTSpecial Weather StatementMRXCherokee50 min

Nearby

Severe Thunderstorm Warnings in Virginia, 2018Every severe thunderstorm warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.